Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pharmacol Rep. 2013;65(1):59-68.

Effects of n-3 polyunsaturated fatty acids on depressive symptoms, anxiety and emotional state in patients with acute myocardial infarction.

Author information

  • 1Department of Cardiology, Medical University of Silesia, Ziołowa 45/47, PL 40-635 Katowice, Poland. mhaberka@op.pl

Abstract

BACKGROUND:

Our aim was to assess whether an early introduced n-3 polyunsaturated fatty acids (n-3 PUFA) supplementation affects depression symptoms, anxiety and emotional state in patients with acute myocardial infarction (AMI) and no history of mental disorders.

METHODS:

Fifty two patients with AMI were enrolled into the study and randomized to the study group (group P; n=26; standard therapy+n-3 PUFA 1 g daily) or the control group (group C; n=26; standard therapy). The following psychological tests were used at the baseline (3rd day of AMI) and after one month (30±1 days): Beck Depression Inventory (BDI), State-Trait Anxiety Inventory in a specific situation (STAI-S) and as a general trait (STAI-T), Emotional State Questionnaire (ESQ).

RESULTS:

The baseline characteristics, pharmacotherapy and BDI, STAI-S/T and ESQ were similar between both groups. The mean test scores assessed for all patients (group P and C) during the one-month observation were significantly lower for BDI (p=0.04), STAI-T (p=0.03), STAI-S (p=0.01) and harm/loss emotions (p=0.005). After adjusting for age, sex, body mass index, coronary artery disease severity, ejection fraction, serum troponin level and the baseline tests results, n-3 PUFA intervention revealed additional significant decrease in BDI (p=0.046), STAI-S (p=0.03) and harm/loss emotions (p=0.04).

CONCLUSIONS:

Our study provides novel and preliminary observations--n-3 PUFA supplementation reveals additional decreasing effects on depressive and anxiety symptoms in early post-MI patients.

PMID:
23563024
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Institute of Pharmacology Polish Academy of Sciences
    Loading ...
    Write to the Help Desk